Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 88, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 3, 2016, 3:41 PM MDT for Dunn County, McLean County, Mercer County, North Dakota. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2016, 3:41 PM MDT (21:41 UTC)
- Expired
- Jul 3, 2016, 4:45 PM MDT
- In force
- 64 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dunn County, ND, McLean County, ND, Mercer County, ND
The radar
The Bismarck radar (KBIS), 122 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 4:45 PM MDT | HAIL 1.75 | 5 Nne Dodge, ND | HAIL STARTED ABOUT 545 PM CDT AND LASTED 10 MIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 64 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.7 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 894 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
091
WUUS53 KBIS 032141
SVRBIS
NDC025-055-057-032245-
/O.NEW.KBIS.SV.W.0088.160703T2141Z-160703T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
441 PM CDT SUN JUL 3 2016
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
NORTHWESTERN MERCER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
EAST CENTRAL DUNN COUNTY IN SOUTHWESTERN NORTH DAKOTA...
* UNTIL 545 PM CDT/445 PM MDT/
* AT 441 PM CDT/341 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED 5
MILES NORTHEAST OF HALLIDAY...OR 23 MILES NORTHWEST OF BEULAH...
MOVING EAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
DODGE AROUND 345 PM MDT.
BEULAH BAY RECREATION AREA AROUND 545 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE DAKOTA
WATERS RECREATION AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4730 10232 4747 10236 4759 10176 4728 10173
TIME...MOT...LOC 2141Z 261DEG 13KT 4740 10224
HAIL...1.00IN
WIND...60MPH
$$
CJS2 follow-up statements
225
WWUS53 KBIS 032205
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
505 PM CDT SUN JUL 3 2016
NDC025-055-057-032245-
/O.CON.KBIS.SV.W.0088.000000T0000Z-160703T2245Z/
MCLEAN ND-MERCER ND-DUNN ND-
505 PM CDT SUN JUL 3 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM
CDT/445 PM MDT/ FOR WEST CENTRAL MCLEAN...NORTHWESTERN MERCER AND
EAST CENTRAL DUNN COUNTIES...
AT 505 PM CDT/405 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES
NORTH OF DODGE...OR 20 MILES NORTHWEST OF BEULAH...MOVING EAST AT 20
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE STORM WILL BE NEAR...
BEULAH BAY RECREATION AREA AROUND 545 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE DAKOTA
WATERS RECREATION AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4730 10232 4747 10236 4759 10176 4728 10173
TIME...MOT...LOC 2205Z 263DEG 17KT 4743 10215
HAIL...1.00IN
WIND...60MPH
$$
CJS700
WWUS53 KBIS 032226
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
526 PM CDT SUN JUL 3 2016
NDC025-055-057-032245-
/O.CON.KBIS.SV.W.0088.000000T0000Z-160703T2245Z/
MCLEAN ND-MERCER ND-DUNN ND-
526 PM CDT SUN JUL 3 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM
CDT/445 PM MDT/ FOR WEST CENTRAL MCLEAN...NORTHWESTERN MERCER AND
EAST CENTRAL DUNN COUNTIES...
AT 525 PM CDT/425 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES
NORTH OF GOLDEN VALLEY...OR 17 MILES NORTHWEST OF BEULAH...MOVING EAST
AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE STORM WILL BE NEAR...
BEULAH BAY RECREATION AREA AROUND 545 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE DAKOTA
WATERS RECREATION AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4730 10232 4747 10236 4759 10176 4728 10173
TIME...MOT...LOC 2225Z 260DEG 14KT 4744 10202
HAIL...1.00IN
WIND...60MPH
$$
CJSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:37 PM MDT, 4 minutes earlier.
Area forecast discussion, Jul 3, 3:37 PM MDT, 4 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 437 PM CDT SUN JUL 3 2016 .UPDATE... Issued at 432 PM CDT Sun Jul 3 2016 Thunderstorms have been forming into a line along the frontal boundary in west central North Dakota. This update will focus on adding likely thunderstorm pops along the line for the remainder of the afternoon and early evening from the western end of Lake Sakakawea south through the west river region west of the Missouri River. && .SHORT TERM...(This evening through Monday) Issued at 247 PM CDT Sun Jul 3 2016 Main forecast highlight in the short term period will continue to be possible severe convection this afternoon and evening. Currently...surface boundary not entering far western ND indicated by the wind fields and sfc Td readings. Axis of instability over western ND shifting eastward with time along to ahead of the frontal boundary, with mixed layer CAPE around 500 and MUCAPE 2-3K J/KG right now. Effective shear around 35kts. Storms initialization underway with one cell developing past hour just west of McKenzie county, and CU fields expanding and getting agitated over my southwest. Expect further development over the next few hours. Best PVA over far south central CANADA, however effects of the wave should still help trigger convection over my west and central today into this evening. With the wave currently aloft, we think thunderstorms will be more diurnal in nature this afternoon through mid evening, then waning quite rapidly with the onset of darkness though a few lingering robust updrafts very possible over my east after 03z. More convection may impact southwestern ND late tonight, though non-severe. For the 4th of July, strong dry air advection west to east will result in a mostly sunny day for most if not all locations. There remains a slight chance of convection over my southeast, though models continue to push precipitation chances east of my area more into either eastern SD or the Red River Valley of ND. Westerly mixing winds coupled with moderate waa will result in temperatures from the low 80s to low 90s. Warmer along the thermal ridge into south central ND where we could see 95F or higher. Stayed more conservative with my peak highs south central in the low 90s for now. .LONG TERM...(Monday night through Sunday) Issued at 247 PM CDT Sun Jul 3 2016 West/southwesterly flow aloft will be in place for the majority of the long term bringing daily chances for thunderstorms though with slightly below seasonal temperatures. Upper low over the southwestern Canada remains quasi-stationary through Tuesday night, then ejects east towards and into the Northern Plains Wed-Thurs. Decent chances for rain ahead of this feature as embedded impulses eject east, though hard to time. Better chances towards Thursday when the low directly impacts our area. At this time storm severity remains very questionable with models keeping the more favorable instability to our south. This may change late next weekend when stronger southwest flow aloft is bring depicted by medium range models. Temperatures are forecast to trend towards below average after Monday with increasing precipitation chances and as the upper level jet stream dips south with the arrival of the upper level low. Warmer next weekend. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 247 PM CDT Sun Jul 3 2016 Low VFR and pockets of MVFR stratus from KMOT to around KJMS will continue to lift and erode this afternoon. Meanwhile, a weak front moving across western ND will cause isolated to scattered storms to develop and move eastward with local MVFR or IFR conditions. We still believe KDIK, KBIS, and KMOT could be impacted by storms in the late afternoon and evening. Any showers and storms will diminish by late evening. VFR conditions will prevail area-wide overnight and Monday. && .BIS Watches/Warnings/Advisories... NONE. && UPDATE...WAA SHORT TERM...NH LONG TERM...NH AVIATION...CJS
Hazardous weather outlook, Jul 3, 1:31 PM MDT, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 231 PM CDT SUN JUL 3 2016 NDZ001>004-009>012-017>022-031>036-040>047-050-041945- DIVIDE-BURKE-RENVILLE-BOTTINEAU-WILLIAMS-MOUNTRAIL-WARD-MCHENRY- MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-GOLDEN VALLEY- BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-SLOPE-HETTINGER-GRANT- BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-MCINTOSH- 231 PM CDT SUN JUL 3 2016 /131 PM MDT SUN JUL 3 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY INTO TONIGHT. ISOLATED STRONG TO MARGINALLY SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THE MAIN THREATS WILL BE HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED...ESPECIALLY AFTER 3 PM CDT OR 2 PM MDT AND ACROSS SOUTH CENTRAL NORTH DAKOTA. NDZ005-013-023-025-037-048-051-041945- ROLETTE-PIERCE-WELLS-FOSTER-STUTSMAN-LA MOURE-DICKEY- 231 PM CDT SUN JUL 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS. A FEW STORMS COULD BE STRONG WITH SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS EACH DAY. THERE IS A MARGINAL CHANCE OF SEVERE THUNDERSTORMS ON INDEPENDENCE DAY AND TUESDAY, ESPECIALLY IN THE JAMES RIVER VALLEY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HEINERT
In the hours before
Special weather statement, Jul 3, 2:30 PM MDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 330 PM CDT SUN JUL 3 2016 NDZ017-032130- MCKENZIE ND- 330 PM CDT SUN JUL 3 2016 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN MCKENZIE COUNTY UNTIL 430 PM CDT/330 PM MDT/... AT 329 PM CDT/229 PM MDT/...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF ARNEGARD TO 4 MILES EAST OF ALEXANDER TO 12 MILES SOUTHEAST OF EAST FAIRVIEW. MOVEMENT WAS EAST AT 25 MPH. HALF INCH HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... WATFORD CITY...ALEXANDER...ARNEGARD...KEENE AND RAWSON. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK SHELTER INSIDE A BUILDING OR VEHICLE. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4803 10270 4771 10326 4774 10387 4798 10330 TIME...MOT...LOC 2029Z 259DEG 23KT 4794 10336 4786 10356 4777 10380 ABELING
Special weather statement, Jul 3, 3:27 PM MDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
327 PM MDT SUN JUL 3 2016
NDZ041-032200-
HETTINGER ND-
327 PM MDT SUN JUL 3 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HETTINGER COUNTY
UNTIL 400 PM MDT...
AT 326 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF MOTT...MOVING NORTHEAST AT 20 MPH.
PENNY SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MOTT AND BURT.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK SHELTER
INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4621 10227 4621 10242 4625 10250 4648 10238
4635 10205 4620 10222
TIME...MOT...LOC 2126Z 216DEG 19KT 4626 10233
HEINERTSpecial weather statement, Jul 3, 3:29 PM MDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 429 PM CDT SUN JUL 3 2016 NDZ010-017-018-021-032215- MOUNTRAIL ND-MCKENZIE ND-MCLEAN ND-DUNN ND- 429 PM CDT SUN JUL 3 2016 ...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN MCLEAN... SOUTHEASTERN MOUNTRAIL...NORTHWESTERN DUNN AND SOUTHEASTERN MCKENZIE COUNTIES... AT 429 PM CDT/329 PM MDT/...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS FROM THE NORTH UNIT OF THEODORE ROOSEVELT NATIONAL PARK TO JUST SOUTHWEST OF NEW TOWN. THE STORMS WERE MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES...WIND GUSTS TO 40 MPH AND VERY HEAVY RAIN IS EXPECTED WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... NEW TOWN...PARSHALL...MANDAREE...VAN HOOK PARK...4 BEARS LODGE... THEODORE ROOSEVELT NATIONAL PARK NORTH UNIT...BELDEN... PARSHALL BAY RECREATION AREA...SKUNK CREEK BAY RECREATION AREA... POUCH POINT RECREATION AREA AND JOHNSONS CORNER. IF YOU ARE ON OR NEAR LAKE SAKAKAWEA...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM. && LAT...LON 4818 10235 4784 10201 4740 10319 4763 10339 TIME...MOT...LOC 2127Z 232DEG 19KT 4778 10280 CJS
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 6:05 PM MDT | Special Weather Statement | BIS | Billings, Golden Valley, Slope | 55 min |
| Jul 2, 6:41 PM MDT | Special Weather Statement | BIS | Billings, Golden Valley | 49 min |
| Jul 3, 2:30 PM MDT | Special Weather Statement | BIS | McKenzie | 60 min |
| Jul 3, 3:27 PM MDT | Special Weather Statement | BIS | Hettinger | 33 min |
| Jul 3, 3:29 PM MDT | Special Weather Statement | BIS | Dunn | 46 min |
| Jul 3, 4:03 PM MDT | Special Weather Statement | BIS | Mountrail | 42 min |
| Jul 3, 4:05 PM MDT | Special Weather Statement | BIS | Grant | 25 min |
| Jul 3, 4:09 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, Mercer | 66 min |
| Jul 3, 4:11 PM MDT | Severe Thunderstorm Warning | BIS | McLean, Mountrail | 64 min |
| Jul 3, 4:45 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, McLean, Mercer, Oliver | 60 min |
| Jul 3, 4:50 PM MDT | Special Weather Statement | BIS | Grant | 25 min |
| Jul 3, 5:18 PM MDT | Special Weather Statement | BIS | Grant | 27 min |
| Jul 3, 5:44 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Mercer, Morton, Oliver | 61 min |
| Jul 3, 5:47 PM MDT | Special Weather Statement | BIS | Grant | 28 min |
| Jul 3, 5:55 PM MDT | Special Weather Statement | BIS | Renville | 50 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.